Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 24, NWS Quad Cities, IA

May 11, 2011Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 11, 2011, 5:33 PM CDT for Putnam County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 5:33 PM CDT (22:33 UTC)
Expired
May 11, 2011, 6:00 PM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Putnam County, IL

The radar

The Chicago radar (KLOT), 106 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2842 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS53 KDVN 112233
SVRDVN
ILC155-112300-
/O.NEW.KDVN.SV.W.0024.110511T2233Z-110511T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 600 PM CDT.

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH...AND QUARTER SIZE HAIL.  THIS CLUSTER OF SEVERE 
STORMS WAS LOCATED   APPROXIMATELY NEAR MC NABB...OR 10 MILES 
SOUTHEAST OF HENNEPIN...  AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STANDARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4110 8916 4110 8933 4111 8933 4131 8920
      4131 8916 4111 8915
TIME...MOT...LOC 2233Z 226DEG 19KT 4118 8918
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
2 follow-up statements
099 
WWUS53 KDVN 112245
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT WED MAY 11 2011

ILC155-112300-
/O.CON.KDVN.SV.W.0024.000000T0000Z-110511T2300Z/
PUTNAM IL-
545 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN PUTNAM COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR MC NABB...OR 10
MILES SOUTHEAST OF HENNEPIN...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STANDARD.


&&

LAT...LON 4110 8916 4110 8933 4111 8933 4131 8920
      4131 8916 4111 8915
TIME...MOT...LOC 2245Z 226DEG 19KT 4117 8919
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
986 
WWUS53 KDVN 112251
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT WED MAY 11 2011

ILC155-112301-
/O.EXP.KDVN.SV.W.0024.000000T0000Z-110511T2300Z/
PUTNAM IL-
551 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PUTNAM COUNTY WILL
EXPIRE AT 600 PM CDT...

LAT...LON 4110 8916 4110 8933 4111 8933 4131 8920
      4131 8916 4111 8915
TIME...MOT...LOC 2251Z 226DEG 19KT 4119 8916

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:59 PM CDT, 34 minutes earlier.

Area forecast discussion, May 11, 4:59 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT WED MAY 11 2011

.UPDATE...
EARLIER 430 PM UPDATE WAS SENT TO CANCEL MUCH OF THE SEVERE
THUNDERSTORM WATCH. THE THREAT FOR ANY SEVERE STORMS THROUGH 7 PM
HAS GREATLY DIMINISHED...EVEN WITHIN THE REMAINING WATCH IN OUR
CWA. DIVERGENT SURFACE WINDS OR LACK OF CONVERGENCE OF AIR AT LOW
LEVELS...COMBINED WITH THE ADVECTION OF THE STABLE MORNING AIRMASS
FROM CENTRAL IOWA TO END THE THREAT. THE WATCH HAS BEEN CONTINUED
IN THE EAST TO COVER THE FACT THAT STORMS ARE STILL OCCURRING
THERE...ALBEIT WELL BELOW SEVERE LIMITS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, May 11, 9:56 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT WED MAY 11 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121500-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
956 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA FOR TODAY.

LATE THIS MORNING...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
MAINLY WEST OF A LINE FROM BURLINGTON THROUGH CEDAR RAPIDS TO
INDEPENDENCE. A COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL IOWA AND
NORTH CENTRAL MISSOURI MAY MOVE INTO THIS AREA...BUT THE PRIMARY
THREAT FROM THESE STORMS WILL BE SMALL HAIL AND LOCALLY HEAVY
RAINFALL.

THE GREATER RISK FOR SEVERE STORMS WILL BE LATER THIS AFTERNOON
INTO EARLY EVENING AS ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP
AND MOVE NORTH TO NORTHEAST ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL
GREATER THAN ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60
MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS ON THURSDAY AS
A STRONG STORM SYSTEM AND COLD FRONT TRACKS SLOWLY ACROSS THE
MIDWEST. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
STORMS OVER MOST OF THE OUTLOOK AREA. THE MAIN THREATS APPEAR TO
BE LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.

DLS

In the hours before

Special weather statement, May 11, 12:03 PM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT WED MAY 11 2011

MOZ009-010-111800-
CLARK-SCOTLAND-
1203 PM CDT WED MAY 11 2011

...THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING INTO NORTHEAST
MISSOURI...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTH OF RUTLEDGE...OR 12 MILES SOUTH OF
EDINA...MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FAIRMONT...WYACONDA...AND NEEPER AROUND 1230 PM...
  LURAY...ASHTON AND KAHOKA AROUND 1250 PM...
  REVERE AND CHAMBERSBURG AROUND 1 PM...

HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH...AND
BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 4058 9231 4058 9175 4042 9154 4025 9174
      4025 9195 4029 9196 4030 9196 4030 9235
TIME...MOT...LOC 1656Z 216DEG 32KT 4003 9213

SHEETS
Local storm report, May 11, 1:21 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             SSE WAYLAND             40.39N 91.58W
05/11/2011  M0.75 INCH       CLARK              MO   TRAINED SPOTTER

            CONSIDERABLE AMOUNTS OF DIME SIZED HAIL OCCURRING RIGHT
            NOW.

&&
Local storm report, May 11, 3:12 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     MACOMB MUNICIPAL AIRPOR 40.52N 90.65W
05/11/2011  M59 MPH          MCDONOUGH          IL   AWOS

&&

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.